Texas, 2017Damaging Winds in Texas, June 15, 2017
June 15, 2017 · NWS SJT · 7 events in 4 counties and zones
A cold front triggered a line of thunderstorms. This line began producing damaging thunderstorms winds near Roby, resulting in damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front triggered a line of thunderstorms. This line began producing damaging thunderstorms winds near Roby, resulting in damage. As the line of storms moved south and southeast it continued to produce damaging downburst winds across the Big Country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 15, 6:22 PM CST, 23 minutes earlier.
Area forecast discussion, Jun 15, 6:22 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
722 PM CDT Thu Jun 15 2017
.UPDATE...
Increased shower and thunderstorm chances to likely for complex
of storms moving southeast into the Country. HRRR has the storms complex
continuing move southeast into the Big Country and northern Concho
Valley...and as far east as Brown and San Saba Counties. Some
could be severe...with large hail and damaging winds the main
threats.
04
&&
.PREV DISCUSSION... /issued 629 PM CDT Thu Jun 15 2017/
AVIATION...
/00Z TAFS/
VFR conditions continue across West Central Texas early this
evening, but complex of storms across the South Plains should move
southeast and approach the area later this evening. Latest hi-res
models suggest that KABI (Abilene) will be the most likely one to
see any of these storms and will continue the VCTS for now. May
need to update once storm trajectory becomes more certain.
Otherwise, will leave storms out for now. MVFR cigs will return by
morning and will largely us the timing from this morning as a
start and stop point on the low clouds.
PREV DISCUSSION... /issued 332 PM CDT Thu Jun 15 2017/
SHORT TERM...
(Tonight and Friday)
As of mid afternoon, widely scattered thunderstorms have developed
across the dryline in Lubbok's CWA as indicated by many of the short
range models this morning. These storms are expected to continue to
develop towards the southeast and be located near the Big Country by
early evening. Additional storms may develop near Midland later this
afternoon in a manner similar to yesterday and could reach the
western border of our CWA later this evening. MLCAPE values near
3700-4200 j/kg coupled with 30-40 kts of 0-6 km shear will allow for
the possibility of some of these storms to become severe. If the
stronger cells hold together and move into our CWA, the primary
hazards will be large hail and damaging winds. The storms will
likely dissipate by midnight, leaving the best rain chances along
the western border of the CWA and the Big Country.
For tomorrow, rain chances will have diminished overnight. The heat
will once again return to West Central Texas bringing high
temperatures into the upper 90s to 104. Low temperatures tonight
are expected to drop into the low to mid 70s.
LONG TERM...
(Friday night through Thursday)
An upper level ridge will centered across northern Mexico or the
Southwest U.S. through the extended forecast, with its influence
extending into the western half of Texas. Well above normal
temperatures are forecast both Saturday and Sunday. High
temperatures on Saturday will mainly be in the 100 to 105 range. A
heat advisory may eventually be needed, as several locations may
reach or exceed 103 degrees.
An upper level trough will swing across the Plains Sunday, sending a
cold front into the Big Country Sunday afternoon. High temperatures
on Sunday will be dependent on the eventual strength and speed of
this cold front. Ahead of the front, compressional heating will
result in triple digit temperatures, while temperatures in the 80s
will be possible behind the front. For now, only minor changes were
made to temperatures, but these temperatures may need to be trended
down, especially across the northern half of the forecast area.
Slightly cooler temperature are forecast on Monday behind the front,
with highs mainly in low to mid 90s.
Upper level ridging will build back into West Central Texas for the
middle to latter part of the work week. This will result in mainly
dry conditions and temperatures above seasonal normals.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 75 101 76 102 / 60 10 0 5
San Angelo 75 102 75 104 / 20 10 0 5
Junction 73 98 73 100 / 0 5 0 0
Brownwood 74 98 73 100 / 30 10 0 0
Sweetwater 74 101 75 102 / 70 10 0 5
Ozona 73 99 74 101 / 20 10 5 5
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/04
Hazardous weather outlook, Jun 15, 1:43 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
243 PM CDT Thu Jun 15 2017
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
243 PM CDT Thu Jun 15 2017
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Isolated to widely scattered thunderstorms are possible late this
afternoon and evening mainly west of a Throckmorton, to Abilene
to Ozona line. A few storms may be severe. The main threats will
be large hail, damaging winds and dangerous lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Very hot temperatures are expected this weekend. Highs will be
10 to 15 degrees above normal, and will be near Heat Advisory
criteria, especially Friday through Sunday. This will result in
a risk of heat-related illnesses across west central Texas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
41
In the hours before
Special weather statement, Jun 15, 6:28 PM CST, 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
728 PM CDT THU JUN 15 2017
TXZ049-113-160115-
Fisher TX-Jones TX-
728 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JONES AND FISHER COUNTIES
UNTIL 815 PM CDT...
At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rotan, or 17 miles west of Hamlin, moving southeast at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Hamlin, McCaulley and Sylvester around 745 PM CDT.
Neinda around 750 PM CDT.
Anson around 805 PM CDT.
Other locations impacted by this storm include Hitson, The
Intersection Of US-180 And Ranch Road 126 and US-180 Near The Fisher-
Scurry County Line.
A severe thunderstorm watch remains in effect until midnight CDT for
west central Texas.
LAT...LON 3296 10014 3285 9987 3258 9997 3270 10066
3286 10066 3286 10065 3296 10065
TIME...MOT...LOC 0027Z 293DEG 44KT 3290 10043Thunderstorm Wind, Fisher
- When
- June 15, 6:45 PM CST
- Where
- Fisher County, Roby
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.750, -100.380
There was roof damage to 2 homes and 1 business in Roby. Power poles and power lines were blown down just north of Roby, and power lines were down in Rotan. There were numerous tree branches blown down across Roby. The wind speed was estimated at 90 mph.
Thunderstorm Wind, Nolan
- When
- June 15, 7:26 PM CST
- Where
- Nolan County, 0.58 mi W of Sweetwater
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.470, -100.410
A wind gust of 60 mph was reported.
Thunderstorm Wind, Nolan
- When
- June 15, 7:34 PM CST
- Where
- Nolan County, 4.52 mi SW of Shaufler
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.350, -100.530
A wind gust of 58 mph was reported at a West Texas Mesonet site.
Thunderstorm Wind, Taylor
- When
- June 15, 7:50 PM CST
- Where
- Taylor County, 0.58 mi E of Merkel
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.470, -100.010
Taylor County S.O. reported power poles and trees blown down in Merkel and Trent.
Thunderstorm Wind, Taylor
- When
- June 15, 7:56 PM CST
- Where
- Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.420, -99.860
A wind gust of 58 mph was reported at the Dyess Air Force Base ASOS.
Thunderstorm Wind, Taylor
- When
- June 15, 8:10 PM CST
- Where
- Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.420, -99.860
A wind gust of 62 mph was reported at the Dyess Air Force Base ASOS.
Thunderstorm Wind, Coleman
- When
- June 15, 9:15 PM CST
- Where
- Coleman County, 0.69 mi S of Coleman Muni Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 31.840, -99.400
A wind gust of 59 mph was reported at the Coleman Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, June 15 to 18, 20174 deaths · 1 injured · 3 events
- Hail and Damaging Winds in Iowa, June 15, 2017$355,000 · 2.75 in hail · 78 events
- Tornado and Hail in Missouri, June 15 to 17, 20173 injured · $61,000 · EF0 · 82 events
- Flash Flood and Hail in Texas, June 15, 2017$2.0 million · 2 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 15, 20174 injured · 2.75 in hail · 85 events
- Damaging Winds in Georgia, June 15, 2017$229,000 · 60 kt wind · 28 events
- Flash Flooding and Flood in Virginia, June 15 to 16, 2017$252,000 · 8 events
- Flash Flooding and Damaging Winds in New York, June 15, 2017$163,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 15, 20171 injured · 4 in hail · 59 events
- Damaging Winds in Alabama, June 15, 20171 injured · $23,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Oklahoma, June 15, 2017$74,000 · 2 in hail · 21 events
- Hail in Nebraska, June 15, 2017$165,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706311, 706306, 706307, 706312, 706308, 706309, 706310.